Oklahoma, 2008

Hail in Oklahoma, May 25, 2008

May 25, 2008 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred during the early afternoon hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred during the early afternoon hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 9:10 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, May 25, 9:10 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1010 AM CDT SUN MAY 25 2008

.DISCUSSION...
MCV...CURRENTLY PARKED OVER CENTRAL OKLAHOMA TO SPIN
ON TO THE NORTHEAST THIS AFTERNOON.  ALTHOUGH NOW IN
A DIMINISHED STATE EXPECT MCV TO RESURRECT CONVECTION
AS THE DAY PROGRESSES.  BOOSTED POPS FOR AREAS NORTH
AND EAST ANTICIPATED TRACK. REST FORECAST UNCHANGED.
GW

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT SUN MAY 25 2008/

DISCUSSION...

THE LLJ AXIS EARLY THIS MORNING WAS FURTHER WEST AND NOT AS STRONG
AS THE PAST COUPLE OF NIGHTS...KEEPING MOST OF THE CONVECTION WEST
OF THE FORECAST AREA. HOWEVER...DISSIPATING MCS WAS MOVING ACROSS
SOUTHERN OK AND MAY BRING SOME VERY LIGHT RAIN TO SOUTHEAST OKLAHOMA
DURING THE EARLY MORNING HOURS.

MCV FROM YESTERDAY MORNINGS CONVECTION CAN BE SEEN IN WATER VAPOR
IMAGERY OVER MISSISSIPPI. BOTH THE 00Z WRF AND 18Z GFS HINT AT THIS
PIECE OF ENERGY ROTATING AROUND THE BASE OF THE UPPER HIGH AND BACK
INTO THE FA TODAY. IF THIS HAPPENS...IT COULD HELP FORCE
THUNDERSTORMS ALONG ANY REMAINING OUTFLOW BOUNDARIES WITHIN THE
WEAKLY CAPPED AND HIGHLY UNSTABLE ENVIRONMENT OVER THE AREA.
HOWEVER...ONCE AGAIN BEST PRECIP CHANCES WILL REMAIN NORTH AND WEST
OF THE FA CLOSER TO THE DRY LINE AND STATIONARY FRONT BOTH TODAY AND
TOMORROW. IF ANY STORMS ARE ABLE TO MOVE EAST INTO OUR AREA TODAY OR
MONDAY...WIND PROFILES AND DECENT LOW LEVEL CAPE WILL ALSO SUPPORT AN
ISOLATED TORNADO THREAT PRIMARILY ACROSS NORTHEAST OKLAHOMA. THOSE
WITH OUTDOOR PLANS FOR THE MEMORIAL DAY WEEKEND TO REMAIN AWARE OF RAPIDLY
CHANGING WEATHER CONDITIONS.

UPPER RIDGE WILL CONTINUE TO FLATTEN OVER THE NEXT COUPLE OF
DAYS...ALLOWING THE NEARLY STATIONARY FRONT OVER THE CENTRAL PLAINS
TO SLOWLY MOVE SOUTH. THIS COLD FRONT AND ASSOCIATED CONVECTION
SHOULD BE JUST NORTH OF THE FA LATE MONDAY NIGHT...BEFORE MOVING
SOUTH INTO THE AREA TUESDAY. CONVECTION WILL REMAIN POSSIBLE ALONG
REINFORCED BOUNDARY INTO TUESDAY NIGHT. SHEAR AND INSTABILITY COULD
BE SUPPORTIVE OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. MEDIUM
RANGE MODELS SHOW A STRONG TEMPERATURE GRADIENT WITH THE
FROPA...THOUGH WITH DIFFERENCES IN TIMING TEMPS WILL BE TRICKY
TUESDAY NIGHT AND WEDNESDAY. MUCH COOLER TEMPS ARE EXPECTED BEHIND
THE FRONT. HOWEVER...RETURN FLOW SETS UP QUICKLY...AND WITH
SOUTHWESTERLY FLOW ALOFT LATE IN THE WORK WEEK...WILL SEE A
WARMING TREND IN THE LOW AND MID LEVELS INTO THE WEEKEND.

UPPER HIGH RETROGRADES INTO THE SOUTHWEST US WITH FAIRLY ZONAL FLOW
OVER THE CENTRAL US. THIS UPPER PATTERN WILL MAKE IT DIFFICULT FOR
THE NEXT FRONTAL BOUNDARY TO MAKE MUCH SOUTHWARD PROGRESS. 00Z GFS
HAS FRONT ABLE TO MOVE SOUTH INTO THE REGION SATURDAY BUT STALLS
HALF WAY THROUGH THE FA WHILE THE 00Z ECMWF KEEPS THE FRONT JUST TO
OUR NORTH. WILL LEAVE IN LOW POPS NEXT WEEK DUE TO THE UNCERTAINTY
IN FRONTAL POSITION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  74  92  73 /  30  10  20  40
FSM   91  73  91  71 /  30  30  20  20
MLC   90  73  90  72 /  20  10  10  10
BVO   91  72  91  71 /  30  10  30  60
FYV   87  69  86  67 /  30  30  20  40
BYV   87  71  87  68 /  30  40  20  40
MKO   91  71  88  70 /  30  20  20  30
MIO   91  73  88  71 /  30  20  30  60
F10   91  72  89  71 /  30  10  20  30
HHW   90  72  89  71 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....07
Hazardous weather outlook, May 25, 12:17 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT SUN MAY 25 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
114 PM CDT SUN MAY 25 2008

...TORNADO WATCH UNTIL 7 PM FOR PORTIONS OF EASTERN OKLAHOMA
   AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID OR LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID OR LATE AFTERNOON.

DISCUSSION...
CONDITIONS THIS AFTERNOON WILL BE SIMILAR TO THOSE OF THE PAST
COUPLE AFTERNOONS. A WARM...MOIST AND UNSTABLE AIRMASS WILL BE
PRESENT OVER THE AREA.  AN UPPER LEVEL DISTURBANCE...GENERATED
BY CONVECTION OVERNIGHT...WILL MOVE FROM CENTRAL OKLAHOMA ACROSS
EASTERN OKLAHOMA THIS AFTERNOON AND NORTHWEST ARKANSAS EARLY THIS
EVENING. THIS DISTURBANCE WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS.
STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.
IN ADDITION...WIND PROFILES WILL BE MARGINALLY FAVORABLE FOR A
RISK OF TORNADOES SHOULD A SUSTAINED SUPERCELL DEVELOP LATE
THIS AFTERNOON OR EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL APPROACH FROM THE NORTH LATE MONDAY NIGHT AND
WILL SAG SLOWLY SOUTH THROUGH THE AREA TUESDAY INTO WEDNESDAY.
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BECOME MORE WIDESPREAD
IN THE VICINITY OF THIS FRONT. OTHERWISE...TYPICAL LATE MAY
WEATHER WILL PREVAIL WITH ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS POSSIBLE EACH DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 25, 12:41 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
141 PM CDT SUN MAY 25 2008

OKZ068-069-072-251930-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
141 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH

AT 141 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF MARBLE CITY...MOVING NORTHEAST AT 17 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUNCH AND MARBLE CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3588 9471 3571 9452 3555 9487 3560 9493
TIME...MOT...LOC 1841Z 227DEG 15KT 3564 9483

The radar

The Tulsa radar (KINX), 70 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 25, 1:12 PM CST
Where
Cherokee County, Welling
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.880, -94.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105356.